Hail, Scott
- When
- May 18, 10:30 PM CST
- Where
- Scott County, Scott State Park
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.680, -100.920
The hail covered the ground.
Jet streak dynamics and a frontal boundary were enough to produced thunderstorms late in the evening, a few which became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Jet streak dynamics and a frontal boundary were enough to produced thunderstorms late in the evening, a few which became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 18, 2:47 PM CST, 7 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 347 PM CDT WED MAY 18 2011 .DISCUSSION... DAYS 1-2... FORECAST CONCERNS ARE MAINLY FOR THUNDERSTORM CHANCES THROUGH THE NEXT FEW DAYS AND FOR WILDFIRE POTENTIAL ON THURSDAY. THIS MORNINGS UPPER AIR ANALYSIS SHOWED A STRONG UPPER JET PUSHING ONSHORE OVER CENTRAL AND SOUTHERN CALIFORNIA AROUND THE BOTTOM OF AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE WESTERN CONUS. IN THE LOWER LEVELS A FRONTAL BOUNDARY WAS SITUATED FROM FAR SOUTHEAST COLORADO ACROSS THE TEXAS PANHANDLE INTO WESTERN OKLAHOMA. DURING THE NEXT 24 TO 36 HOURS THE UPPER LOW IS FORECAST TO MOVE EAST INTO WESTERN COLORADO AIDED BY THE UPPER JET. THROUGH THIS EVENING AND TONIGHT LOW LEVEL MOISTURE WILL CONTINUE TO STREAM NORTHWARD INTO CENTRAL KANSAS. LOW LEVEL WARM ADVECTION IS FORECAST TO INCREASE ACROSS SOUTHWEST KANSAS. THROUGH EARLY EVENING THERE COULD BE A FEW THUNDERSTORMS ACROSS FAR WESTERN KANSAS FROM CONVECTION THAT IS EXPECTED TO DEVELOP OFF THE HIGHER TERRAIN OF EASTERN COLORADO. LATER THIS EVENING AND OVERNIGHT THE MODELS CONTINUE TO SHOW PRECIPITATION BREAKING OUT IN THE LOW LEVEL WARM ADVECTION. WILL CONTINUE WITH THE CHANCE FOR THUNDERSTORMS ESPECIALLY ACROSS THE NORTHERN CWA LATER TONIGHT. ON THURSDAY THE SURFACE LOW IS FORECAST TO SHIFT INTO NORTHEAST COLORADO WITH A WARM FRONT EXTENDING ACROSS WESTERN KANSAS. A DRYLINE IS FORECAST TO BE SITUATED SOMEWHERE ALONG A WAKEENEY TO COLDWATER LINE TO THE SOUTH OF THE WARM FRONT AND THIS SHOULD BE THE BEST FOCUS FOR THUNDERSTORMS THURSDAY AFTERNOON AND EARLY EVENING. WARM DRY AND WINDY CONDITIONS WILL EXIST FARTHER WEST. THE MODELS SHOW STRONG MID LEVEL FLOW FROM THE SOUTHWEST MOVING UP OVER FAR SOUTHWEST KANSAS. SOME DISCREPANCY IN THE MODELS AS TO HOW STRONG THE WINDS WILL BE BUT THERE IS POTENTIAL FOR WIND ADVISORY CRITERIA TO BE MET OR EXCEEDED IN PARTS OF SOUTHWEST KANSAS. WILL LET THE MID SHIFT TAKE A CLOSER LOOK AT THIS FOR POTENTIAL HEADLINES. ON FRIDAY THE UPPER LOW SHIFTS SLOWLY NORTHEAST WHILE A SHORTWAVE TROUGH ROTATES THROUGH THE BASE OF THE UPPER LOW TOWARD THE CENTRAL HIGH PLAINS. THE DRYLINE IS FORECAST TO BE OVER THE EASTERN PART OF THE CWA AGAIN DURING THE AFTERNOON HOURS AND THE MODELS SUGGEST SOMEWHAT BETTER LOW LEVEL CONVERGENCE WHICH MAKES SENSE GIVEN THE APPROACHING UPPER WAVE. WILL KEEP THE BEST CHANCES FOR THUNDERSTORMS IN THE EASTERN CWA AGAIN FRIDAY AFTERNOON. DAYS 3-7... THE UPPER PATTERN REMAINS PROGRESSIVE DURING THE MEDIUM RANGE PERIOD. A MID LATITUDE CYCLONE WILL BE MOVING ACROSS THE NORTHERN PLAINS REGION LATE IN THE WEEKEND. SOME FAIRLY TRIVIAL DIFFERENCES EXIST IN THE LOCATION AND EVOLUTION OF THIS FEATURE THROUGH EARLY MONDAY. THE RESPONSE ACROSS SOUTHWEST KANSAS WILL BE AN INCREASE IN HEIGHTS AND THICKNESSES. AS PART OF THIS THICKNESS INCREASE IS A SIGNIFICANT RISE IN THE BOUNDARY LAYER TEMPERATURES AS LOW LEVEL TROUGH MOVES ACROSS THE AREA SATURDAY. THE GFS IS PRODUCING PRECIPITATION IN ASSOCIATION WITH THE CONVERGENCE ZONE LATE SATURDAY OR SATURDAY NIGHT, AND IT'S HARD TO COMPLETELY RULE THAT OUT WITH SUCH COOL MID LEVEL TEMPERATURES. SURFACE TEMPERATURES WILL EASILY WARM INTO THE 80S THROUGH THE WEEKEND FOR MAXIMUM HIGH TEMPERATURES (ECMWF IS INDICATING LOW 90S FOR SUNDAY). FOLLOWING THIS WARM AND RELATIVELY DRY PERIOD, THE UPPER FLOW BUCKLES AT THE HEAD OF ANOTHER APPROACHING SYNOPTIC TROUGH FROM THE SOUTHWEST. THIS TIME PERIOD FROM MONDAY THROUGH TUESDAY BECOMES MORE INTERESTING WITH A BETTER CHANCE TO SEE ORGANIZED DEEP MOIST CONVECTION. AS EARLY AS SUNDAY NIGHT, THE GFS IS PRODUCING THUNDERSTORMS ACROSS CENTRAL KANSAS PROBABLY BEST ASSOCIATED WITH A WARM FRONTAL BOUNDARY AND LOW LEVEL JET FEATURE, WITH VERY WEAK FLOW IN THE UPPER LEVELS, ALL FOLLOWED BY A WARM FRONT LIFTING NORTH ACROSS THE REGION FOCUSING MCS DEVELOPMENT AGAIN MONDAY NIGHT AND TUESDAY TO THE NORTH OF THE REGION. CERTAINLY THERE ARE SOME MESOSCALE DETAILS YET TO BE SEEN, BUT A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS LATE SATURDAY NIGHT, WITH A REASONABLY BETTER CHANCE AS WELL SUNDAY AND MONDAY LATER DAY, THROUGH THE OVERNIGHTS. A GENERAL DECREASE IN DAILY MAXIMUM TEMPERATURES ARE ALSO EXPECTED MONDAY AND TUESDAY WITH PERHAPS SLIGHTLY MORE MILD OVERNIGHT LOWS WITH THE INCREASE IN SURFACE HUMIDITY. AN APPROACHING JET FROM THE SOUTHWEST WILL BE ROUNDING THE BASE OF AN UPPER COLD CORE LOW WHICH SHOULD USHER IN SLIGHTLY COOLER BOUNDARY LAYER AIR. && .AVIATION... THE MAIN PROBLEMS FOR THE AVIATION FORECAST TONIGHT IS GOING TO BE CEILINGS AND ANY POTENTIAL FOR FOG. UPSLOPE SURFACE FLOW WITH MID TO UPPER 40S DEW POINTS WILL PERSIST THROUGH AT LEAST MIDNIGHT. A STRONG JET WILL CONTINUE DIGGING ACROSS THE SOUTHWEST STATES THROUGH SOUTHEAST COLORADO DURING THIS TIMEFRAME, AND SHOULD AID IN BOUNDARY LAYER CYCLOGENESIS OVERNIGHT IN THE LEE OF THE ROCKIES. AS A RESULT A WARM FRONT SHOULD BEGIN TO LIFT ACROSS SOUTHWEST KANSAS AND NORTH OF THE INTERSTATE 70 CORRIDOR BY 15 UTC THURSDAY. CEILINGS ARE EXPECTED TO BE LOWEST CLOSE TO THE SURFACE BOUNDARY TONIGHT WITH CLEARING IN THE WARM SECTOR PER MODEL FORECAST SOUNDINGS. WITH SUCH HIGH SPECIFIC MOISTURE VALUES, LIFR CEILINGS ARE LIKELY OVERNIGHT. LAMP PRODUCTS FORECAST VSBYS AS LOW AS THE IFR CATEGORY. && .FIRE WEATHER... A WARM FRONT ACROSS OKLAHOMA WILL BE LIFTING NORTH ACROSS WESTERN KANSAS LATER TONIGHT AND THURSDAY. BY AFTERNOON A DRYLINE WILL BE SITUATED ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. WEST OF THE DRYLINE...FAIRLY DEEP MIXING OF THE ATMOSPHERE WILL RESULT IN WARM AND DRY CONDITIONS. WE SHOULD SEE RELATIVE HUMIDITY VALUES DROPPING TO AT LEAST 15 PERCENT OR LOWER DURING THE AFTERNOON HOURS. WINDS WILL BECOME STRONG AND GUSTY FROM THE SOUTH TO SOUTHWEST. WILL GO AHEAD AND UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG WARNING OVER PARTS OF SOUTHWEST KANSAS. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 84 54 85 / 20 10 20 10 GCK 54 84 48 80 / 20 10 10 10 EHA 53 81 49 79 / 10 10 10 10 LBL 54 85 49 84 / 10 10 10 10 HYS 56 79 55 80 / 60 40 40 40 P28 63 80 62 81 / 30 40 40 40 && .DDC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ TO 8 PM CDT /7 PM MDT/ THURSDAY FOR KSZ061>063-074>078-084>088. && FN02/33/33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 839 PM CDT WED MAY 18 2011 KSZ030-031-043>046-061>066-074>081-084>090-191000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 839 PM CDT WED MAY 18 2011 /739 PM MDT WED MAY 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 10 PM CDT AS A LOW LEVEL JET DEVELOPS JUST OFF THE SURFACE. THIS LOW LEVEL JET WILL BRING WITH IT ABUNDANT GULF OF MEXICO MOISTURE SUPPORTING STRONG TO SEVERE THUNDERSTORMS. THE GREATEST THREAT FOR THUNDERSTORMS PRODUCING SEVERE WEATHER WILL BE MAINLY AFTER MIDNIGHT AND GENERALLY NORTH OF A GARDEN CITY TO DODGE CITY TO STAFFORD LINE. THE STORMS WILL MOVE NORTHEAST TOWARD THE INTERSTATE 70 CORRIDOR AFTER 2 AM. LARGE HAIL TO THE SIZE OF GOLFBALLS WILL BE THE MAIN THREAT WITH THE STRONGEST STORMS AS WELL AS BRIEF WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED TO FORM THURSDAY AFTERNOON EAST OF A LINE FROM NESS CITY TO ASHLAND. SUFFICIENT INSTABILITY AND WIND SHEAR WILL EXIST TO SUPPORT SUPERCELLS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF BASEBALLS. A FEW TORNADOES ALSO ARE POSSIBLE. STRONG SOUTH TO SOUTHWEST WINDS, WARM TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL FAVOR THE RAPID GROWTH OF WILDFIRES WEST OF A LINE FROM FRIEND TO ASHLAND. ADDITIONAL THUNDERSTORMS CAN BE EXPECTED FRIDAY MAINLY EAST OF HIGHWAY 283 AS YET ANOTHER UPPER LEVEL TROUGH MOVES ACROSS WESTERN KANSAS. SOME OF THESE THUNDERSTORMS MAY BE CAPABLE OF PRODUCING HAIL LARGER THAN GOLFBALLS AND DAMAGING WINDS. THUNDERSTORMS ARE EXPECTED AGAIN FROM SUNDAY AFTERNOON THROUGH TUESDAY AS A COLD FRONT MOVES INTO KANSAS AND A VIGOROUS UPPER LEVEL TROUGH APPROACHES THE CENTRAL PLAINS. SOME OF THESE THUNDERSTORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED DURING THE OVERNIGHT HOURS...PARTICULARLY IN THE AREAS EAST OF A SCOTT CITY TO GARDEN CITY LINE AND NORTH OF HIGHWAY 50 TOWARD THE WESTERN PORTIONS OF CENTRAL KANSAS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1029 PM CDT WED MAY 18 2011
KSZ044-045-063-190415-
FINNEY-LANE-NESS-
1029 PM CDT WED MAY 18 2011
...SIGNIFICANT WEATHER ADVISORY FOR LANE...NORTHEASTERN FINNEY AND
WESTERN NESS COUNTIES...
AT 1023 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTH OF KALVESTA...MOVING NORTH AT 50
MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN LANE...NORTHEASTERN FINNEY AND WESTERN NESS COUNTIES...
INCLUDING THE CITIES OF ALAMOTA...BEELER AND UTICA...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3868 9985 3826 10018 3826 10023 3820 10023
3808 10031 3816 10055 3870 10055
TIME...MOT...LOC 0329Z 195DEG 42KT 3829 10034
UMSCHEIDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1117 PM CDT WED MAY 18 2011
KSZ045-046-064-065-190500-
HODGEMAN-NESS-PAWNEE-RUSH-
1117 PM CDT WED MAY 18 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HODGEMAN...NORTHWESTERN
PAWNEE...SOUTHEASTERN NESS AND SOUTHWESTERN RUSH COUNTIES...
AT 1115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF HANSTON...MOVING NORTHEAST AT 40
MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN EASTERN HODGEMAN...NORTHWESTERN PAWNEE...SOUTHEASTERN
NESS AND SOUTHWESTERN RUSH COUNTIES...INCLUDING THE CITIES OF
HANSTON...GRAY AND BURDETT...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3834 9920 3809 9950 3809 9957 3802 9957
3792 9969 3802 9988 3847 9979
TIME...MOT...LOC 0418Z 214DEG 34KT 3804 9974
UMSCHEIDThe Goodland radar (KGLD), 102 km away, was scanning. The volume nearest the first event began at 04:30 UTC.
2 hail. Local standard time, as filed.
The hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326518, 326519.